Alert archive / Missouri / Flash Flood Warnings in 2001

Flash Flood Warning 56, NWS Springfield, MO

July 5, 2001Douglas County, Ozark County, Taney County, Missouri

NWS Springfield, MO issued this flash flood warning at Jul 5, 2001, 8:51 AM CDT for Douglas County, Ozark County, Taney County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 5, 2001, 8:51 AM CDT (13:51 UTC)
Expired
Jul 5, 2001, 11:45 AM CDT
In force
3 hr
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Douglas County, MO, Ozark County, MO, Taney County, MO

The radar

The Springfield radar (KSGF), 81 km from the middle of the area, began a volume at 13:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 1.9 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2001-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2001-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
102 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
498 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 051351
FFWSGF

MOC067-153-213-051645-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
851 AM CDT THU JUL 5 2001

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN OZARK COUNTY IN SOUTHWEST MISSOURI
  SOUTHWESTERN DOUGLAS COUNTY IN SOUTHWEST MISSOURI
  EASTERN TANEY COUNTY IN SOUTHWEST MISSOURI

* UNTIL 1145 AM CDT

* AT 845 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL 13 MILES SOUTHWEST OF AVA...
  MOVING SOUTHEAST AT 25 MPH. DOPPLER RADAR ESTIMATED BETWEEN 2 AND
  3 INCHES HAVE ALREADY OCCURRED WITH THESE STORMS.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH
  FLOODING INCLUDE...PROTEM...BROWNBRANCH...GOODHOPE...ROME...AND
  THEODOSIA.

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN
THE WARNED AREA.

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW WATER CROSSINGS IF WATER COVERS THE'
ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON
FOOT.

LAT...LON 3693 9268 3694 9291 3651 9289 3650 9236

LINDENBERG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 3:25 AM CDT, 5 hours 26 minutes earlier.

Area forecast discussion, Jul 5, 3:25 AM CDT, 5 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
325 AM CDT THU JUL 5 2001

PROBLEM CONTINUES TO BE SPACIAL AND TEMPORAL FORECAST OF TSTMS TODAY.

RATHER MUDDY SITUATION TO FORECAST TODAY WITH REGARD TO MODEL SOLNS.

MODELS NOT ENTIRELY HANDLING SHORT WAVE TROFS VERY WELL...AS THERE
HAS BEEN NO RUN TO RUN CONSISTENCY WITH ETA AND NGM. AVN HAS
MAINTAINED SOME CONSISTENCY ALTHOUGH AVN HAS DEPARTED FROM PREV RUNS
WITH HANDLING OF SHORT WAVE TROF...THAT WAS SUPPOSED TO MOVE INTO
SERN KANSAS LATE TODAY. 05/00Z RUN OF AVN FCSTS THIS SHORT WAVE TROF
TO PLUNGE INTO WESTERN OKLAHOMA INSTEAD. THEREFORE CHANGING THE
WHOLE FCST SCENARIO.

FORTUNATELY LATEST DVLPMNT OF TSTMS OVER THE CWFA HAS NARROWED
DOWN THE FEATURES OF IMPORTANCE TODAY.

1. TSTMS HAVE DVLPD ALONG 700MB COLD FRONT.
2. TSTMS HAVE DVLPD OVER CNTRL/ERN KS WITHIN AXIS OF 700-850MB
   THETA-E AXIS...PLUS 850MB WAA.
3. SFC LOW NR GBD WAS FOCUSING MSTR CONVRGC FROM LOW TO WRN MO.

THUS PCPN TODAY APPEARS TO BE DOMINATED BY LOW TO MID LEVEL
THERMODYNAMICS RATHER THAN UPPER LEVEL DYNAMICS. AS MENTIONED EARLIER
AVN PROGS SHORT WAVE TROF INTO WRN OK LATE TODAY...HOWEVER A WEAKER
EXTENSION OF SHORT WAVE TROF IS PROGGED TO EXTEND INTO SWRN MO THIS
AFTN. NOT SURE IF THIS SHORT WAVE EXTENSION IS REAL OR AN ARTIFACT
SO WILL BASE TIMING AND SPATIAL COVERAGE OF CONVECTION ON THE ABOVE
MENTIONED THERMODYNAMIC PATTERN.

THEREFORE WILL GO WITH HIGHEST POPS TODAY OVER THE SRN TWO THIRDS
OF THE CWFA AND LOWEST POPS OVER THE NORTH.

AVN PROGS STRONG 850-700MB THETA-E CONVERGENCE OVER ERN/SERN KS
THRU 05/18Z. SO UPSTREAM FROM THE CWFA...CONDITIONS WILL BE VERY
FAVORABLE FOR TSTM GENERATION. STORMS WILL MOVE ESEWD. LOCALLY
HEAVY RAIN WILL BE THE MAIN THREAT...SOME ISOLATED DIME AND NICKEL
HAIL EVENTS ARE NOT OUT OF THE QUESTION.

THERMODYNAMIC PATTERN WEAKENS CONSIDERABLY TOWARDS 06/06Z TONIGHT
AS 700MB RIDGE BUILDS INTO MO FROM THE WEST. SO LOOK FOR PCPN TO
TAPER OFF LATE TONIGHT.

OTHERWISE AFTER THURSDAY...UPPER LEVEL HIGH WILL EXPAND AND COVER
MUCH OF THE PLAINS. CENTER OF HIGH FCST OVER OK BY SUNDAY. CORE OF
WARMEST TEMPS WILL BE OVER THE WESTERN HIGH PLAINS. SO CWFA WILL NOT
BE EXPERIENCING 100 DEGREE HEAT...BUT FCST TEMPS IN THE 90S ALONG
WITH DEWPOINTS IN THE UPPER 60S TO 70...WILL CAUSE A HEAT INDEX OF AT
LEAST 105. THIS HEAT INDEX VALUE IS POSSIBLE DURING SAT/SUN/MON ...
A THREE DAY PERIOD. SINCE A HEAT INDEX OF 105 FOR AT LEAST THREE DAYS
AND AT LEAST 24 HOURS AWAY...AN EXCESSIVE HEAT WATCH WILL HAVE TO
BE ISSUED FOR SAT/SUN/MON FOR THE ENTIRE CWFA.

NO CHANGES MADE TO EXTENDED FCST.

.SGF...
KS...EXCESSIVE LHEAT WATCH FOR SAT/SUN/MON
FOR ZONES...KSZ073-097-101.
MO...EXCESSIVE HEAT WATCH FOR SAT/SUN/MON
FOR ZONES...MOZ055>058-066>071-077>079-081>083-088>098-101>106.

D.STEINMETZ

In the hours before

Local storm report, Jul 5, 3:44 AM CDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
344 AM CDT THU JUL 05 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 AM    APPLETON CITY             MO   .88 INCH HAIL
07/05/01   ST.CLAIR                       REPORTED BY PUBLIC.

0314 AM    APPLETON CITY             MO   1 INCH HAIL
07/05/01   ST.CLAIR
Local storm report, Jul 5, 3:55 AM CDT, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
355 AM CDT THU JUL 05 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 AM    HUMANSVILLE               MO   .88 INCH HAIL
07/05/01   POLK                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 5, 5:23 AM CDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
523 AM CDT THU JUL 05 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....^

0505 AM    FORDLAND                  MO   60 MPH TSTM GUST
07/05/01   WEBSTER                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, Jul 5, 6:00 AM CDT, 2 hours 51 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 AM CDT THU JUL 5 2001

...THUNDERSTORMS WITH VERY HEAVY RAIN TODAY...

THUNDERSTORMS WILL CONTINUE TO AFFECT EXTREME SOUTHEAST KANSAS
AND SOUTHWEST AND SOUTHCENTRAL MISSOURI TODAY. THE MAIN THREAT
FROM THE STORMS WILL BE FROM VERY HEAVY RAIN AND FREQUENT CLOUD
TO GROUND LIGHTNING. A FEW STORMS COULD BECOME SEVERE WITH HAIL
FROM DIME TO NICKEL SIZE...AND ISOLATED WIND GUSTS TO 60 MPH.

A VERY MOIST AND UNSTABLE AIRMASS...THAT COVERED AN AREA FROM
KANSAS TO SOUTHCENTRAL MISSOURI...WILL CAUSE ADDITIONAL THUNDERSTORMS
TO DEVELOP AND AFFECT THE REGION. THE STORMS WILL MOST LIKELY
REMAIN SOUTH OF A LINE FROM WARSAW TO SALEM. HEAVY RAINFALL WILL
LIKELY RESULT IN FLOODING OF LOW LYING AREAS...LOW WATER CROSSINGS
...AND PONDING OF WATER ON STREETS. WATER LEVELS MAY RISE WITHIN
SMALL CREEKS AND STREAMS.

A RIDGE OF HIGH PRESSURE WILL BUILD INTO WESTERN MISSOURI LATE
TODAY...AND THIS RIDGE WILL PUT AN END TO THE THUNDERSTORM THREAT
THIS EVENING.

IF YOU HAVE OUTDOOR ACTIVITIES TODAY...KEEP UP TO DATE ON THE LATEST
WEATHER INFORMATION. KEEP AN EYE TO THE SKY FOR THE DEVELOPMENT OF
THUNDERSTORMS. HAVE A PLAN OF ACTION READY...SO YOU WILL KNOW WHAT TO
DO WHEN THUNDERSTORMS APPROACH. SEEK STURDY SHELTER INDOORS FROM
HIGH WINDS AND HAIL. IF YOU SEE LIGHTNING OR HEAR THUNDER...BOATERS
SHOULD HEAD FOR SHORE AND SEEK SHELTER INDOORS. IF YOU ARE ON A GOLF
COURSE...HEAD FOR SHELTER INDOORS. DO NOT SEEK SHELTER UNDERNEATH A
TREE.

SEVERE STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION IS NOT
ANTICIPATED TODAY.

.EXTENDED OUTLOOK...
AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL BUILD AND EXPAND OVER
THE PLAINS AFTER TODAY. THIS HIGH WILL SUPPRESS THUNDERSTORM
DEVELOPMENT THROUGH THIS WEEKEND. HOT AND HUMID CONDITIONS WILL
BE THE DOMINANT WEATHER FEATURE THIS WEEKEND. HIGH TEMPERATURES
WILL REACH INTO THE 90S WITH HEAT INDEX VALUES OF 105. AN EXCESSIVE
HEAT WATCH IS IN EFFECT FROM SATURDAY THROUGH MONDAY. THIS WATCH
INCLUDES EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS.

D.STEINMETZ
Local storm report, Jul 5, 6:19 AM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
619 AM CDT THU JUL 05 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0505 AM    ELKHEAD                   MO   60 MPH TSTM GUST
07/05/01   CHRISTIAN                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          TREES DOWN ON THE
                                          CHRISTIAN AND DOUGLAS
                                          COUNTY LINE AT THE
                                          INTERSECTION OF HIGHWAY
                                          14 AND K.
Local storm report, Jul 5, 6:42 AM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
642 AM CDT THU JUL 05 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0628 AM    BRANSON                   MO   .75 INCH HAIL
07/05/01   TANEY                          REPORTED BY PUBLIC.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 2:25 AM CDTSevere Thunderstorm WarningSGFPolk50 min
Jul 5, 2:37 AM CDTSevere Thunderstorm WarningSGFDallas38 min
Jul 5, 2:43 AM CDTSevere Thunderstorm WarningSGFCedar, St. Clair32 min
Jul 5, 2:45 AM CDTSevere Thunderstorm WarningSGFSt. Clair45 min
Jul 5, 3:20 AM CDTSevere Thunderstorm WarningSGFHickory, Polk40 min
Jul 5, 3:53 AM CDTFlash Flood WarningSGFSt. Clair3 hr
Jul 5, 4:05 AM CDTSevere Thunderstorm WarningSGFSt. Clair40 min
Jul 5, 4:11 AM CDTSevere Thunderstorm WarningSGFDent, Shannon49 min
Jul 5, 4:57 AM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Webster48 min
Jul 5, 5:05 AM CDTFlash Flood WarningSGFPolk3 hr
Jul 5, 5:21 AM CDTSevere Thunderstorm WarningSGFOzark, Taney39 min
Jul 5, 6:11 AM CDTSevere Thunderstorm WarningSGFOregon49 min
Jul 5, 6:24 AM CDTSevere Thunderstorm WarningSGFTaney51 min
Jul 5, 7:09 AM CDTFlash Flood WarningSGFCedar, Polk, St. Clair6 hr
Jul 5, 8:26 AM CDTFlash Flood WarningSGFChristian3 hr

Nearby

Flash Flood Warnings in Missouri, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.